Gastrointestinal ulcerations induced by anti-inflammatory drugs in rats
- Cite this article as:
- Beck, W.S., Schneider, H.T., Dietzel, K. et al. Arch Toxicol (1990) 64: 210. doi:10.1007/BF02010727
- 106 Views
Aspirin, diclofenac, diflunisal, ibuprofen and indomethacin were given orally or intravenously to fasted or fed rats. The resulting gastric and intestinal damage was assessed using standard methods. The same drugs were administered to rats with biliary fitulas, and the fraction of drug excreted in bile was quantified using HPLC methods. We found that gastric damage occurred only in the fasted animals and was found to be dose-dependent and related to the amount (r=0.871) and solubility (r=0.909) of the individual drug. As far as acute gastric toxicity is concerned, neither the potency of a drug as an inhibitor of cyclo-oxygenase nor the fraction of unchanged or conjugated agent excreted in bile appeared to be relevant. Secondly, ulcerations of the small intestine occurred in fed animals only. The degree of damage was related to the amount of unchanged or conjugated drug excreted in bile and cyclo-oxygenase inhibitory potency (r=0.873). The administered dose (within the range investigated) and drug solubility appeared not to contribute to intestinal toxicity. It is concluded that, in the rat, acute gastric and intestinal toxicity of non-steroidal anti-inflammatory drugs are due to different mechanisms. Whereas gastric toxicity is strongly influenced by the amount of drug dissolved under the pH conditions in the stomach, intestinal toxicity appears to depend on biliary excretion and enterohepatic circulation of a drug as well as on its potency as an inhibitor of prostaglandin synthesis.